Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 48, NWS Blacksburg, VA

April 25, 20064 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 25, 2006, 7:30 PM EDT for 4 counties in Virginia. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2006, 7:30 PM EDT (23:30 UTC)
Expired
Apr 25, 2006, 8:30 PM EDT
In force
60 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Amherst County, VA, Appomattox County, VA, Campbell County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 7:30 PM EDTTSTM WND GST 50Lynchburg City, VASOUTHERN SIDE OF THE CITY OF LYNCHBURG.
Apr 25, 8:09 PM EDTHAIL 0.755 Se Appomattox, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 7:04 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 252330
SVRRNK
VAC009-011-031-680-260030-
/O.NEW.KRNK.SV.W.0048.060425T2330Z-060426T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
730 PM EDT TUE APR 25 2006

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CAMPBELL COUNTY IN CENTRAL VIRGINIA
  CITY OF LYNCHBURG IN CENTRAL VIRGINIA
  CENTRAL APPOMATTOX COUNTY IN CENTRAL VIRGINIA
  SOUTHEASTERN AMHERST COUNTY IN CENTRAL VIRGINIA

* UNTIL 830 PM EDT

* AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BOCOCK...OR ABOUT NEAR LYNCHBURG CITY...AND MOVING EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CONCORD...STONEWALL...SPOUT SPRING...OAKVILLE...APPOMATTOX AND
  EVERGREEN.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3747 7920 3729 7920 3728 7867 3748 7869

$$

LAWRENCE
4 follow-up statements
000 
WWUS51 KRNK 252347
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
746 PM EDT TUE APR 25 2006

VAC680-252356-
/O.CAN.KRNK.SV.W.0048.000000T0000Z-060426T0030Z/
CITY OF LYNCHBURG VA-
746 PM EDT TUE APR 25 2006

...THE SEVERE THUNDERSTORM WARNING FOR CITY OF LYNCHBURG COUNTY IS
CANCELLED...

THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS EXITED THE CITY OF 
LYNCHBURG.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
WEDNESDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

LAT...LON 3746 7910 3728 7903 3728 7867 3748 7869

$$

VAC009-011-031-260030-
/O.CON.KRNK.SV.W.0048.000000T0000Z-060426T0030Z/
CAMPBELL VA-APPOMATTOX VA-AMHERST VA-
746 PM EDT TUE APR 25 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHEASTERN AMHERST...CENTRAL APPOMATTOX AND NORTHERN CAMPBELL
COUNTIES...

AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SPOUT SPRING...OR ABOUT NEAR CONCORD...MOVING EAST AT 40
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
OAKVILLE...APPOMATTOX AND EVERGREEN.

THIS STORM HAS SHOWN SIGNS OF WEAKENING BUT IS STILL CAPABLE OF 
PRODUCING HAIL UP TO THE SIZE OF NICKELS AND STRONG WINDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
WEDNESDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

LAT...LON 3746 7910 3728 7903 3728 7867 3748 7869

$$

LAWRENCE
000 
WWUS51 KRNK 252358
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
757 PM EDT TUE APR 25 2006

VAC009-031-260007-
/O.CAN.KRNK.SV.W.0048.000000T0000Z-060426T0030Z/
CAMPBELL VA-CITY OF LYNCHBURG VA-AMHERST VA-
757 PM EDT TUE APR 25 2006

...THE SEVERE THUNDERSTORM WARNING FOR AMHERST AND CAMPBELL COUNTIES 
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
NO LONGER POSES A THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
WEDNESDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

LAT...LON 3744 7868 3729 7866 3730 7894 3739 7900
      3744 7901 3747 7898 3748 7892 3748 7875
      3748 7874

$$

VAC011-260030-
/O.CON.KRNK.SV.W.0048.000000T0000Z-060426T0030Z/
APPOMATTOX VA-
757 PM EDT TUE APR 25 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR CENTRAL APPOMATTOX COUNTY...

AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR APPOMATTOX...MOVING EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
EVERGREEN

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
WEDNESDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

LAT...LON 3744 7868 3729 7866 3730 7894 3739 7900
      3744 7901 3747 7898 3748 7892 3748 7875
      3748 7874

$$

LAWRENCE
000 
WWUS51 KRNK 260014
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
814 PM EDT TUE APR 25 2006

VAC011-260030-
/O.CON.KRNK.SV.W.0048.000000T0000Z-060426T0030Z/
APPOMATTOX VA-
814 PM EDT TUE APR 25 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHEASTERN APPOMATTOX COUNTY...

AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR HIXBURG...OR ABOUT 8 MILES SOUTHEAST OF 
APPOMATTOX...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

HAIL UP TO THE SIZE OF PENNIES WAS REPORTED WITH THIS STORM AS IT 
MOVED SOUTHEAST OF APPOMATTOX.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
WEDNESDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

LAT...LON 3741 7880 3730 7887 3724 7870 3733 7865
      3736 7865

$$

LAWRENCE
000 
WWUS51 KRNK 260027
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
826 PM EDT TUE APR 25 2006

VAC011-260036-
/O.EXP.KRNK.SV.W.0048.000000T0000Z-060426T0030Z/
APPOMATTOX VA-
826 PM EDT TUE APR 25 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN APPOMATTOX COUNTY
EXPIRES AT 830 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY. 
PENNY SIZED HAIL WAS REPORTED WITH THIS STORM AS IT MOVED SOUTHEAST 
OF APPOMATTOX AROUND 810 PM.


A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
WEDNESDAY MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN
VIRGINIA.

LAT...LON 3741 7880 3730 7887 3724 7870 3733 7865
      3736 7865

$$

LAWRENCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 7:26 PM EDT, 4 minutes earlier.

Area forecast discussion, Apr 25, 7:26 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
726 PM EDT TUE APR 25 2006

.SHORT TERM /REST OF TONIGHT/...

WILL BE ISSUING UPDATE SHORTLY TO REFLECT NEW SEVERE THUNDERSTORM
WATCH. HAVE INCLUDED WORDING IN ZONES TO REFLECT DAMAGING WIND AND
HAIL POTENTIAL.

&&

.PREV DISCUSSION...
 (ISSUED 252 PM EDT TUE APR 25 2006)

SHORT TERM /TONIGHT/...

AT 18Z THE COLD FRONT EXTENDED FROM CENTRAL PENNSYLVANIA TO CENTRAL
KENTUCKY. CAPES (CONVECTIVE AVAILABLE POTENTIAL ENERGY) HAS GONE UP
TO 500-1200 J/KG IN THE SOUTHWEST COUNTY WARNING AREA WITH LIFTED
INDEX VALUES AROUND -3. KFCX RADAR IS JUST BEGINNING TO PICK UP
SHOWERS AND THUNDERSTORMS JUST TO THE WEST OF TAZEWELL COUNTY.
MODELS DEVELOP SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE FRONT
IN OUR FORECAST AREA BETWEEN 21-06Z. HAVE RAISED THE CHANCE OF RAIN
JUST AHEAD OF THE FRONT TO CATEGORICAL. ALSO LOWER MINIMUM
TEMPERATURES A COUPLE OF DEGREES.

LONG TERM /WEDNESDAY THROUGH TUESDAY/...

WEDNESDAY THROUGH FRIDAY...

WEDNESDAY THE COLD FRONT STALLS TO OUR SOUTH AND A WAVE OF LOW
PRESSURE IS EXPECTED TO RIDE SOUTHWEST TO NORTHEAST ALONG IT. THIS
WILL HAVE THE EFFECT OF KEEPING A CHANCE OF LIGHT RAIN ACROSS THE
SOUTHERN 1/3 OF THE REGION...AND THEN CONCLUDING WEDNESDAY EVENING
AS THE WAVE HEADS OUT TO SEA...AND ADVANCING HIGH PRESSURE HELPS
SHOVE THE FRONT EVEN FARTHER SOUTH. THIS SCENARIO FAVORS THE
CANADIAN SOLUTION AS THE NAM TAKES THE FRONT FARTHER SOUTH MUCH
QUICKER WITH MUCH OF THE AREA DRY ON WEDNESDAY.

FROM THURSDAY INTO FRIDAY...HIGH PRESSURE SETTLES OVER THE REGION
BRINGING CLEARING SKIES AND COOLER TEMPERATURES. THE GFS...WHICH
ALSO MIRRORED THE CANADIAN ON WEDNESDAY OF KEEPING RAIN IN THE
SOUTHERN 1/3 OF THE AREA...WANTS TO KEEP THE FRONT AN ASSOCIATED
PRECIPITATION MUCH CLOSER TO THE AREA WITH SOME SCATTERED SHOWERS IN
THE SOUTH AS WELL THURSDAY. WILL DISCOUNT THIS FOR NOW...AND FAVOR
THE DRIER NAM SOLUTION WITH TEMPERATURES MORE IN LINE WITH THE MET
NUMBERS.

SATURDAY THROUGH TUESDAY...

MAIN SYNOPTIC PATTERN CONTINUES TO BE DOMINATED BY A PERSISTENT
TROUGH/LOW IN EASTERN CANADA WITH PERIODIC SHORTWAVE TROUGHS DIVING
SOUTHEAST INTO NEW ENGLAND AND THE MID-ATLANTIC STATES.

TIMING OF THESE FEATURES HAS CHANGED ALMOST DAILY THE PAST SEVERAL
MODEL RUNS...BUT THE GENERAL TREND HAS BEEN FOR THE MODELS TO
GRADUALLY SLOW ALL OF THEM AS THE EXTENT OF THEIR AMPLIFICATION
INCREASES.

TODAYS ADJUSTMENTS VIA HPC ARE FOR A SLOWER COLD FRONTAL PASSAGE
THIS COMING WEEKEND INTO EARLY NEXT WEEK. NOW...HAVE TRENDED TOWARDS
LIMITED CHANCES OF PRECIPITATION ON SATURDAY...AND THAT WILL BE
ASSOCIATED WITH A WARM FRONT MOVING THROUGH THE REGION. THE COLD
FRONT NOW IS SLATED FOR A MONDAY PASSAGE...ALONG WITH ITS ASSOCIATED
CONVECTIVE WEATHER. SO SUNDAY LEADING INTO MONDAY WILL HAVE
PROGRESSIVELY INCREASING CHANCES OF SHOWERS AND STORMS.

HIGH PRESSURE THEN IS EXPECTED TO WORK ITS WAY INTO THE REGION ON
TUESDAY.

AVIATION...

COLD FRONT EXTENDS FROM CENTRAL PA TO NORTHERN KENTUCKY AND WILL
MOVE ACROSS THE COUNTY WARNING AREA WITH SHOWER AND THUNDERSTORMS
BETWEEN 21-03Z TONIGHT. CONDITIONS WITH STORMS WILL BE IFR TO MVFR
DUE TO HEAVY RAIN AND LOW CEILINGS. STRONG TO SEVERE WINDS ARE
POSSIBLE WITH THE STORMS...ESPECIALLY IN BLF/ROA/DAN. MVFR CEILINGS
ARE EXPECTED BEHIND THE FRONT OVER THE MOUNTAINS THROUGH THE MORNING
ON WEDNESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

DS
Hazardous weather outlook, Apr 25, 12:55 PM EDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1255 PM EDT TUE APR 25 2006

NCZ001>006-018>020-VAZ007-009>018-022-023-032>034-043>046-058-059-
WVZ042>044-261100-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-PATRICK-FRANKLIN-
BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-HALIFAX-CHARLOTTE-
MERCER-SUMMERS-MONROE-
1255 PM EDT TUE APR 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG
AND AHEAD OF A COLD FRONT THAT WILL CROSS THROUGH THE REGION BY MIDNIGHT.

THE PRIMARY THREAT FROM ANY STORMS THAT DO BECOME SEVERE WILL BE
DAMAGING WINDS...ALTHOUGH LARGE HAIL AND AN ISOLATED TORNADO ARE
NOT OUT OF THE QUESTION. THE MOST LIKELY TIME FRAME FOR ANY SEVERE
WEATHER WILL BE FROM 2:00 PM THIS AFTERNOON UNTIL 10:00 PM THIS
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN NETWORK FOR SOUTHWEST VIRGINIA AND NORTHWEST NORTH
CAROLINA WILL BE ACTIVATED AT 1:00 PM THIS AFTERNOON.

VAZ019-020-024-035-047-WVZ045-261100-
ALLEGHANY-BATH-ROCKBRIDGE-AMHERST-BUCKINGHAM-GREENBRIER-
1255 PM EDT TUE APR 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND
AHEAD OF A COLD FRONT THIS EVENING. GUSTY WINDS ARE LIKELY WITH ANY
OF THE STRONGER STORMS...HOWEVER WINDS SPEEDS ARE EXPECTED TO
REMAIN BELOW SEVERE CRITERIA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

AMS

In the hours before

Local storm report, Apr 25, 7:13 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
713 PM EDT TUE APR 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             CHILHOWIE               36.80N 81.68W
04/25/2006  E1.00 INCH       SMYTH              VA   PUBLIC

0656 PM     HAIL             CHILHOWIE               36.80N 81.68W
04/25/2006  E0.88 INCH       SMYTH              VA   PUBLIC

&&

RMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 6:47 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth58 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.